MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TYPE); PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TYPE); PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Catalog Number 74120150
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cyst(s) (1800); Failure of Implant (1924); Necrosis (1971); Pain (1994); Metal Related Pathology (4530)
Date of Event 09/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that a revision surgery was performed on the patient right hip on (b)(6) 2020.The revision surgery was performed due to unexplained pain, significantly elevated chromium and cobalt levels and pseudotumor from failed right hip resurfacing.Among the intraoperative findings were: large amount of necrotic material in the hip from the pseudotumor, as well as additional necrotic debris and metallic debris, consistent with metal on metal wear from a failed right hip resurfacing arthroplasty.The patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.As no device batch numbers were provided for investigation, a manufacturing record, complaint history and device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event.Smith and nephew has not received the device/ adequate materials to fully evaluate the complaint, but if additional clinically relevant materials are later received, then the case may be re-opened for further evaluation.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
H3, h6: it was reported that right hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.As no device batch numbers were provided for investigation, a manufacturing record, complaint history and device labelling / instructions for use review could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.No additional risks were identified as result of the reported event.The available medical documents were reviewed.The clinical information provided, of the reported elevated metal ion levels, the pseudotumor and the necrotic tissue and debris, may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without return of the actual devices or further information we cannot further investigate or confirm the details supplied in this complaint, and our investigation remains inconclusive.If the products or additional information become available in the future, this case will be reopened.No preventative or corrective action has been initiated as a result of this investigation.
 
Additional Manufacturer Narrative
D4: part number and udi provided.
 
Event or Problem Description
It was reported, after a right bhr system had been implanted on (b)(6) 2009, the plaintiff experienced unexplained pain, significantly elevated chromium and cobalt levels and pseudotumor.A revision surgery was performed on (b)(6) 2020 to address this event.The intraoperative findings were: large amount of necrotic material in the hip from the pseudotumor, as well as additional necrotic debris and metallic debris, consistent with metal on metal wear from a failed right hip resurfacing arthroplasty.The patient outcome is unknown.
 
Additional Manufacturer Narrative
It was reported that right hip revision surgery was performed due to pain, significantly elevated chromium and cobalt levels and pseudotumour.As of today, the implanted devices, all of which were used in treatment, and additional information have been requested for this complaint but have not become available.As no device batch numbers were provided for investigation, a manufacturing record review and a full complaint history review could not be performed.A review of the historical complaints data using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint being reopened.Similar complaints were identified for the part number and the reported/related failure mode.This will continue to be monitored via routine ongoing post market surveillance, however it should be noted that the part is no longer sold.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The clinical information provided, of the reported elevated metal ion levels, the pseudotumor, the necrotic tissue and debris, may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Based on the available information our investigation remains inconclusive and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
UNKN BIRMINGHAM HIP RESURFACING (BHR) CUP (UNKN TYPE)
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key11023330
Report Number3005975929-2020-00507
Device Sequence Number19819529
Product Code NXT
UDI-Device Identifier03596010502568
UDI-Public3596010502568
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2020
Reporter Type Manufacturer
Report Source Other,Consumer,Health Professional,Company Representative
Initial Reporter Occupation Other
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/15/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number74120150
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Initial Date Received by Manufacturer 11/23/2020
Supplement Date Received by Manufacturer01/07/2021
02/19/2021
06/08/2023
06/14/2023
Initial Report FDA Received Date12/16/2020
Supplement Report FDA Received Date01/12/2021
02/19/2021
06/12/2023
06/15/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-2745-2015 THROUGH Z-27
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age64 YR
Patient SexFemale
Patient Weight68 KG